Florida, 2018

Lightning Strikes in Florida, February 7, 2018

February 7, 2018 · NWS MOB · 2 events in 1 county or zone

Thunderstorms produced lightning which damaged houses in northwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced lightning which damaged houses in northwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 7, 10:06 AM CST, 54 minutes earlier.

Area forecast discussion, Feb 7, 10:06 AM CST, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1006 AM CST Wed Feb 7 2018

.DISCUSSION...See updated information for land and marine areas below.

&&

.UPDATE...Have updated to remove areas of fog near the coast based
on current observations. No other major changes. /29

&&

.MARINE...Have updated to cancel the marine Dense Fog Advisory
based on current observations. No other major changes. /29

&&

.PREV DISCUSSION... /issued 706 AM CST Wed Feb 7 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...IFR to MVFR cigs and visibilities through 08.12z.
Lower cigs and visibilities will be in light fog and low stratus
this morning followed by numerous showers with scattered thunderstorms
late this morning through the afternoon, then mostly low stratus
with light rain this evening and overnight. Winds will be south
to southwest at 10 to 20 knots with slightly higher gusts this
afternoon, becoming mostly north in the wake of a cold front this
evening and overnight. Gusts from 30 to 40 knots will also be
possible with some of the stronger thunderstorms today. 32/ee

PREV DISCUSSION... /issued 450 AM CST Wed Feb 7 2018/

NEAR TERM /Now Through Wednesday night/...Showers and
thunderstorms will become better developed today as a cold front
over central parts of MS and AL moves south to the immediate coast
by late afternoon. Latest model guidance shows moderate surface
based instability out ahead of the front later today with sfc
based capes generally ranging from 500 to 1200 j/kg by midday,
occurring mostly over the eastern and lower half of the forecast
area, combined with moderate vertical shear or 0 to 3 km helicity
values ranging from 100 to 200 m2/s2 through early to mid
afternoon. As a result a few strong thunderstorms can't be ruled
out as the sfc cold front approaches from the north by late
morning and afternoon with some minor flooding issues also be
possible, especially in areas with low terrain and urban areas
where poor drainage is common. In the wake of the front expect low
clouds and light rain to continue through most of the tonight
clearing from north to south before sunrise. Temperatures will
continue to be mild today ranging from 3 to 5 degrees above
seasonal norms followed near seasonal temps tonight. Highs today
will range from the lower to middle 60s for most of the northern
half of the forecast area and the middle 60s to lower 70s to the
south. 32/EE
Widespread fog, possibly becoming dense in some locations especially
along the southern half of the local area.SHORT TERM /Thursday
Through Friday night/...Mild and dry conditions expected Thursday
and Thursday night in the wake of a cold front that will move
offshore Wednesday night and stall out over the Gulf. Highs on
Thursday and Friday will generally be in the low to mid 60s, lows
Thursday night ranging from near 40 over far northern zones to
lower 50s near the coast and then a little warmer Friday night,
ranging from lower 50s inland to upper 50s at the coast. The
stalled front will begin to move back north as a warm front by
Friday into Friday night, as an upper trough digs across the
southwestern states and old Mexico. This will allow moisture to
return to the area and increasing rain chances as well at the end
of the short term period. 12/DS

LONG TERM /Saturday Through Tuesday/...The frontal boundary
mentioned in the short term discussion will linger over the
southeastern states through the weekend, providing a low level
focus for showers and storms, while a series of upper level
disturbances moving east across the area provide upper support and
deeper layer lift. As a result, a wet pattern is expected through
the weekend and into the early part of next week, especially
Saturday and Sunday, when showers and Thunderstorms are expected
to be likely across the area, but a chance of showers and storms
continues into the early part of next week. Mild temperatures
during the long term with daytime highs mainly in the upper 60s
and lower 70s. Nighttime lows mainly in the 60s Saturday night,
then primarily in the 50s Sunday and Monday nights. 12/DS

MARINE...Widespread dense fog will continue over the near
shore waters through midday. Showers and thunderstorms will become
better developed later today in response to a cold front moving
south over the marine area by late this afternoon. A light to
moderate southerly wind flow will continue ahead of the front
through early this afternoon followed by a moderate to strong
offshore flow in the wake of the front by late this afternoon
continuing through midday Thursday. Small craft will have to
exercise caution for all areas tonight and early Thu possibly
increasing to around 20 knots well offshore with 4 to 6 ft seas near
sunrise Thu morning. A moderate to strong east to southeast flow
will develop late in the week ahead of a weakening cold front that
moves south towards the coast by early next week. Rain chances
continue ahead of the front through the weekend. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 7, 6:48 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
648 AM CST Wed Feb 7 2018

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-081300-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
648 AM CST Wed Feb 7 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to increase in coverage
across the region today. A few strong to marginally severe storms
will be possible. Localized damaging wind gusts and possibly a brief
tornado will be the main threats.

Locally heavy rainfall will also be possible, which could lead to a
limited potential of flooding of urban and low lying areas.

Widespread fog possibly becoming dense in some locations can be
expected this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong storms and locally heavy rainfall will be possible over
the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-081300-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
648 AM CST Wed Feb 7 2018

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to increase in coverage
across the region today. A few strong to marginally severe storms
will be possible. Localized damaging wind gusts and possibly a brief
tornado will be the main threats.

Locally heavy rainfall will also be possible, which could lead to a
limited potential of flooding of urban and low lying areas.

Widespread fog possibly becoming dense in some locations can be
expected this morning.

A moderate risk for rip currents along the gulf beaches of Alabama
and Northwest Florida can be expected through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong storms and locally heavy rainfall will be possible over
the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-081300-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-
648 AM CST Wed Feb 7 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST TODAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Dense Fog Advisory.

Widespread dense fog can be expected over the near shore waters of
Alabama and Northwest Florida through this morning.

A few strong thunderstorms will be possible ahead of a cold front
later today and early tonight.

Hazardous conditions for small craft will be possible in the
wake of the cold front late tonight through midday Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong storms will be possible over the weekend and into early
next week.

GMZ670-675-081300-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
648 AM CST Wed Feb 7 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

A few strong thunderstorms will be possible ahead of a cold front
later today and early tonight.

Hazardous conditions for small craft will be possible in the
wake of the cold front late tonight through Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong storms will be possible over the weekend and into early
next week.

In the hours before

Special weather statement, Feb 7, 6:43 AM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
643 AM CST WED FEB 7 2018

ALZ051-071330-
Choctaw AL-
643 AM CST WED FEB 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 730 AM CST...

At 642 AM CST, the strong thunderstorm was located 5 miles west of
Lisman, or 9 miles northwest of Butler, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Butler, Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3225 8801 3217 8801 3215 8802 3214 8804
      3211 8805 3209 8804 3206 8807 3207 8808
      3207 8810 3205 8812 3206 8845 3224 8843
      3228 8802 3226 8801 3229 8793
TIME...MOT...LOC 1242Z 267DEG 43KT 3216 8837
Special weather statement, Feb 7, 7:25 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
725 AM CST WED FEB 7 2018

ALZ051-053-054-071415-
Clarke AL-Wilcox AL-Choctaw AL-
725 AM CST WED FEB 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW...NORTHERN CLARKE AND WEST CENTRAL WILCOX COUNTIES UNTIL 815
AM CST...

At 725 AM CST, the strong thunderstorm was located over Toxey, or 12
miles southwest of Butler, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Thomasville, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 8811 3199 8810 3201 8809 3199 8807
      3199 8767 3200 8766 3200 8763 3180 8764
      3185 8841 3203 8841 3205 8812
TIME...MOT...LOC 1325Z 270DEG 39KT 3194 8833
Special weather statement, Feb 7, 7:47 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
747 AM CST WED FEB 7 2018

ALZ054-071430-
Wilcox AL-
747 AM CST WED FEB 7 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WILCOX
COUNTY UNTIL 830 AM CST...

At 747 AM CST, the strong thunderstorm was located 7 miles north of
Yellow Bluff, or 9 miles northwest of Camden, moving east at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Camden, Pine Hill, Yellow Bluff, Pine Apple and Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 8728 3214 8725 3212 8726 3208 8719
      3207 8719 3205 8718 3205 8686 3196 8688
      3196 8691 3185 8691 3185 8762 3213 8762
      3213 8752 3217 8752 3218 8731
TIME...MOT...LOC 1347Z 268DEG 46KT 3206 8743
Special weather statement, Feb 7, 9:48 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
948 AM CST WED FEB 7 2018

ALZ056-059-060-264-266-FLZ201>206-071645-
Baldwin Coastal AL-Baldwin Central AL-Conecuh AL-Covington AL-
Escambia AL-Escambia Inland FL-Okaloosa Inland FL-
Okaloosa Coastal FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
948 AM CST WED FEB 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHERN BALDWIN...EASTERN ESCAMBIA...SOUTHEASTERN
CONECUH...SOUTHWESTERN COVINGTON...WESTERN OKALOOSA...SANTA ROSA AND
ESCAMBIA COUNTIES UNTIL 1045 AM CST...

At 947 AM CST, the strong thunderstorms were located along a line
extending from 3 miles north of Brewton to 5 miles north of Fort
Morgan, and moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Crestview, Gonzalez, Foley, Pace, Milton, Gulf Breeze, Brewton,
Goulding, Robertsdale, Century, Flomaton, Bagdad, Lillian and Myrtle
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 8806 3126 8709 3121 8634 3035 8672
TIME...MOT...LOC 1547Z 267DEG 15KT 3116 8709 3030 8799

The radar

The Mobile radar (KMOB), 105 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Santa Rosa

When
February 7, 11:00 AM CST
Where
Santa Rosa County, Pace
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.600, -87.150

Lightning struck a home in Pace.

Lightning, Santa Rosa

When
February 7, 12:00 PM CST
Where
Santa Rosa County, Navarre
Property damage
$2,000
Reported by
911 Call Center
Coordinates
30.400, -86.870

Lightning struck a residential building.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741733, 741734.